Iowa, 2002

Hail and Damaging Wind in Iowa, August 16, 2002

August 16, 2002 · NWS FSD · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 16, 2:25 PM CST, 35 minutes earlier.

Area forecast discussion, Aug 16, 2:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT FRI AUG 16 2002

ACTIVE THIS AFTN AS WAA TRW PRPDUCING HAIL OVER SERN CWA. THIS SHUD
TAPER OFF THIS EVE BUT SECOND ROUND OF TRW SHUD KICK OFF LATER THIS
EVE AND OVERNIGHT AS CDFNT MOVES ACRS CWA. S/W OVR ERN MT
ACCELERATING AND WHEN FNT AND UPPER LEVELS FINALLY GET
TOGETHER...WUD EXPECT TO SEE TRW FIRE UP RAPIDLY ALONG FNT AND MOVE
EWD OVERNIGHT. THIS EVENT SHUD BE MORE OF A WIND EVENT WITH SYS
EVOLVING INTO A LINEAR EVENT ESPEC AS YOU APPROACH I29 LATE TONIGHT.
PBLY WL SEE A SVR WATCH LATER TONITE ACRS CWA. CURRENT WATCH OVR ERN
CWA EXPIRES AT 21Z.

MUCH COOLER BEHIND FNT ON SAT WITH GUSTY NW WINDS. WL BE CLOSE TO A
WND ADVY WRN CWA LATE TONITE AND OVR ERN CWA SAT...BUT WL LET LATER
SHIFT DECIDE IF NECES DUE TO CONVECTION TONIGHT. TEMPS SHUD MODERATE
A BIT SUN...BUT ANOTHER FNT PUSHES ACRS CWA AND MAY PRODUCE A FEW
TRW. WL MENTION A 20% CHC. THREAT OF PRECIP WL LINGER SE MON MORN.

ANOTHER CHC OF TRW TUES WITH NEXT CDFNT. MAY BE MORE ORGANIZED TUES
AS LLJ RETURNS.

IN THE EFP...TEMPS WL REMAIN AOB NORM...WITH ACTIVE WLY FLOW BRING A
CHC OF STORMS EVERY COUPLE OF DAYS.

.FSD...NONE

In the hours before

Special weather statement, Aug 16, 10:00 AM CST, 5 hours before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT FRI AUG 16 2002

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER
Local storm report, Aug 16, 10:03 AM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1103 AM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1102 AM    6 W TRIPP                 SD   .88 INCH HAIL
08/16/02   HUTCHINSON                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 16, 11:34 AM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    6 SE MITCHELL             SD   .75 INCH HAIL
08/16/02   DAVISON                        REPORTED BY STORM
                                          SPOTTER.

1152 AM    LESTERVILLE               SD   1.75 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

1218 PM    MARTINSBURG               NE   .75 INCH HAIL
08/16/02   DIXON                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 16, 1:34 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
234 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    6 SE MITCHELL             SD   .75 INCH HAIL
08/16/02   DAVISON                        REPORTED BY STORM
                                          SPOTTER.

1102 AM    6 W TRIPP                 SD   .88 INCH HAIL
08/16/02   HUTCHINSON                     REPORTED BY STORM
                                          SPOTTER.

1128 AM    UTICA                     SD   .75 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

1152 AM    LESTERVILLE               SD   1.75 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

1218 PM    MARTINSBURG               NE   .75 INCH HAIL
08/16/02   DIXON                          REPORTED BY STORM
                                          SPOTTER.

1238 PM    4 NE DIXON                NE   2 INCH HAIL
08/16/02   DIXON                          REPORTED BY STORM
                                          SPOTTER.

0100 PM    PONCA                     NE   .88 INCH HAIL
08/16/02   DIXON                          REPORTED BY STORM
                                          SPOTTER.

0110 PM    2 N WILLIS                NE   .75 INCH HAIL
08/16/02   DAKOTA                         REPORTED BY STORM
                                          SPOTTER.

0119 PM    SALIX                     IA   1.75 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0136 PM    SIOUX CITY                IA   .88 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0138 PM    SIOUX CITY                IA   .88 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0205 PM    BRONSON                   IA   .88 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0214 PM    ANTHON                    IA   1 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0225 PM    ANTHON                    IA   1.75 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

The radar

The Sioux Falls radar (KFSD), 132 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Clay

When
August 16, 3:00 PM CST to 3:08 PM CST
Where
Clay County, 2 mi W of Peterson
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
42.917, -95.383

Large hail covered the ground, and caused damage to corn and soybean crops. The amount of crop damage was not known, but some crops were totally destroyed.

Thunderstorm Wind, Clay

When
August 16, 3:30 PM CST to 3:40 PM CST
Where
Clay County, 1 mi W of Royal
Measured
57 kt (66 mph)
Property damage
$50,000
Reported by
BROADCAST MEDIA
Coordinates
43.067, -95.300

Thunderstorm winds cause tree damage, and blew down power lines, starting a small fire. One tree fell on and severely damaged a camper.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317335, 5317336.